Local Algorithms, Regular Graphs of Large Girth, and Random Regular Graphs

Abstract

We introduce a general class of algorithms and analyse their application to regular graphs of large girth. In particular, we can transfer several results proved for random regular graphs into (deterministic) results about all regular graphs with sufficiently large girth. This reverses the usual direction, which is from the deterministic setting to the random one. In particular, this approach enables, for the first time, the achievement of results equivalent to those obtained on random regular graphs by a powerful class of algorithms which contain prioritised actions. As a result, we obtain new upper or lower bounds on the size of maximum independent sets, minimum dominating sets, maximum k-independent sets, minimum k-dominating sets and maximum k-separated matchings in r-regular graphs with large girth.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Beis, W. Duckworth and M. Zito: Packing vertices and edges in random regular graphs, Random Structures & Algorithms 32 (2008), 20–37.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    E. A. Bender and E. R. Canfield: The asymptotic number of labeled graphs with given degree sequences, J. Combinatorial Theory Ser. A 24 (1978), 296–307.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    B. Bollobás: Random graphs, Academic Press, London, 1985.

    Google Scholar 

  4. [4]

    E. Csóka, B. Gerencsér, V. Harangi and B. Virág: Invariant Gaussian processes and independent sets on regular graphs of large girth, Random Structures and Algorithms 47 (2015), 284–303.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    W. Duckworth and B. Mans: Randomized greedy algorithms for finding small k-dominating sets of random regular graphs, Random Structures and Algorithms 27 (2005), 401–412.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    W. Duckworth and N. C. Wormald: On the independent domination number of random regular graphs, Combinatorics, Probability and Computing 15 (2006), 513–522.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    W. Duckworth and M. Zito: Large 2-independent sets of regular graphs, Electronic Notes in Theoretical Computer Science 78 (2003), 1–13.

    Article  MATH  Google Scholar 

  8. [8]

    W. Duckworth and M. Zito: Large independent sets in random regular graphs, Theoretical Computer Science 410 (2009), 5236–5243.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    P. Erdős: Graph theory and probability, Canadian Journal of Mathematics 11 (1959), 34–38.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    D. Gamarnik and D. A. Goldberg: Randomized greedy algorithms for independent sets and matchings in regular graphs: exact results and finite girth corrections, Combin. Probab. Comput. 19 (2010), 61–85.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    D. Gamarnik and M. Sudan: Limits of local algorithms over sparse random graphs, https://doi.org/arxiv.org/abs/1304.1831. Proceedings of the 5th conference on Innovations in theoretical computer science (2014), 369–376.

    Google Scholar 

  12. [12]

    H. Hatami, L. Lovász and B. Szegedy: Limits of locally-globally convergent graph sequences, Geom. Funct. Anal. 24 (2014), 269–296.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    G. Hopkins and W. Staton, Girth and independence ratio, Canadian Mathematical Bulletin 25 (1982), 179–186.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    C. Hoppen: Properties of graphs with large girth, Doctoral thesis, University of Waterloo, 2008.

    Google Scholar 

  15. [15]

    C. Hoppen and N. Wormald: Local algorithms, regular graphs of large girth, and random regular graphs, https://doi.org/arxiv.org/abs/1308.0266v2.

  16. [16]

    C. Hoppen and N. Wormald: Properties of regular graphs with large girth via local algorithms Journal of Combinatorial Theory, Series B 121 (2016), 367–397.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    F. Kardoš, D. Král and J. Volec: Fractional colorings of cubic graphs with large girth, SIAM J. Discrete Math. 25 (2011), 1454–1476.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    F. Kardoš, D. Král and J. Volec: Maximum edge-cuts in cubic graphs with large girth and in random cubic graphs, Random Structures & Algorithms 41 (2012), 506–520.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    K. Kawarabayashi, M. D. Plummer and A. Saito: Domination in a graph with a 2 factor, J. Graph Theory 52 (2006), 1–6.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    D. Král, P. Škoda and J. Volec: Domination number of cubic graphs with large girth, J. Graph Theory 69 (2012), 131–142.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    J. Lauer and N. Wormald: Large independent sets in random graphs with large girth, Journal of Combinatorial Theory, Series B 97 (2007), 999–1009.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    L. Lovász: Large networks and graph limits, American Mathematical Society Colloquium Publications, 60, American Mathematical Society, Providence (2012).

    Google Scholar 

  23. [23]

    B. D. McKay: Independent sets in regular graphs of high girth, Ars Combinatoria 23A (1987), 179–185.

    MathSciNet  MATH  Google Scholar 

  24. [24]

    M. Rahman and B. Virág: Local algorithms for independent sets are half-optimal, to appear in Annals of Probability, https://doi.org/arxiv.org/abs/1402.0485.

  25. [25]

    B. Reed: Paths, stars and the number three, Combin. Probab. Comput. 5 (1996), 277–295.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    J. B. Shearer: A note on the independence number of triangle-free graphs, II, Journal of Combinatorial Theory, Series B 53 (1991), 300–307.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    N. C. Wormald: Differential equations for random processes and random graphs, Annals of Applied Probability 5 (1995), 1217–1235.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    N. C. Wormald: The differential equation method for random graph processes and greedy algorithms, in: Lectures on Approximation and Randomized Algorithms, M. Karoński and H.J. Prömel (eds), 73–155, PWN, Warsaw, 1999.

    Google Scholar 

  29. [29]

    N. C. Wormald: Models of random regular graphs, Surveys in Combinatorics, 1999, London Mathematical Society Lecture Note Series 267 (J.D. Lamb and D.A. Preece, eds), Cambridge University Press, Cambridge, 239–298, 1999.

    Google Scholar 

  30. [30]

    N. C. Wormald: Analysis of greedy algorithms on graphs with bounded degrees, Discrete Mathematics 273 (2003), 235–260.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    N.C. Wormald: Random graphs and asymptotics, Section 8.2 in Handbook of Graph Theory (J. L. Gross and J. Yellen eds), 817–836, CRC, Boca Raton, 2004.

    Google Scholar 

  32. [32]

    M. Zito: Greedy algorithms for minimisation problems in random regular graphs, Lecture Notes in Computer Science 2161 524–536, Springer-Verlag, 2001.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Carlos Hoppen.

Additional information

Supported by FAPERGS (Proc. 2233-2551/14-0), CNPq (Proc. 448754/2014-2 and 308539/2015-0) and FAPESP (Proc. 2013/03447-6).

Research supported by the Canada Research Chairs Program, NSERC and the Australian Laureate Fellowship program of the ARC.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hoppen, C., Wormald, N. Local Algorithms, Regular Graphs of Large Girth, and Random Regular Graphs. Combinatorica 38, 619–664 (2018). https://doi.org/10.1007/s00493-016-3236-x

Download citation

Mathematics Subject Classification (2000)

  • 05C35
  • 05C80
  • 05C69
  • 05C85